Indiana, 2018

Damaging Winds in Indiana, October 6, 2018

October 6, 2018 · NWS IND · 3 events in 2 counties and zones

A line of showers and thunderstorms moved east across northern portions of central Indiana during the afternoon of October the 6th. One of the stronger storms in the line helped to produce tree damage in a couple different locations along the path of the embedded storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A line of showers and thunderstorms moved east across northern portions of central Indiana during the afternoon of October the 6th. One of the stronger storms in the line helped to produce tree damage in a couple different locations along the path of the embedded storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Oct 6, 3:09 PM EST, 14 minutes earlier.

Area forecast discussion, Oct 6, 3:09 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
409 PM EDT Sat Oct 6 2018

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 329 PM EDT Sat Oct 6 2018

A warm and humid environment will be in place across central
Indiana through the weekend and into next week. A persistent
frontal boundary will remain in the area with central Indiana on
the warm side making the environment very conducive to diurnal
development. Some of the storms could become strong to severe this
evening and tonight. The pattern will then change around mid-week
when a strong cold front moves through the forecast area on
Wednesday night. This will result in an abrupt change from the
summer like weather back to more normal Fall temperatures late in
the extended period.

&&

.NEAR TERM /This Evening and Tonight/...

Issued at 329 PM EDT Sat Oct 6 2018

The main focus of the near term period will be the potential for
strong to severe thunderstorms with a Slight Risk for severe
weather across the northwest two-thirds of central Indiana mainly
this evening.

Current radar mosaic shows showers and thunderstorms along a
strong frontal boundary stretching from Oklahoma through northwest
Indiana. This is a strong temperature gradient with temperatures
in the mid to upper 80s in the warm sector (central IN) and
temperatures in the 60s north of the boundary. So far, some of the
storms have been severe, but it has been rather isolated in
nature. Nonetheless, the relatively unstable environment with CAPE
values in the 1200-1800 J/kg range will make this an area to
watch over the next several hours.

HRRR showers scattered shower/thunderstorm activity spreading
through central Indiana from northwest to southeast through the
evening hours, eventually breaking up after sunset. This seems to
coincide well with the diurnal threat. So, focus for severe
weather will primarily be over the northwest two-thirds of
central Indiana over the next several hours...the main threat
being damaging winds.

Tonight, anticipate the severe potential to wind down after
sunset, but there will still be chances for showers and sub severe
storms over the northwestern two-thirds of central Indiana once
again where forcing is best near aforementioned frontal boundary.

&&

.SHORT TERM /Tomorrow through Tuesday/...

Issued at 329 PM EDT Sat Oct 6 2018

Much of the same can be expected for tomorrow. Central Indiana
will remain in a warm, moist environment with southerly flow. Once
again, the best chances for any showers and thunderstorms will be
over the northwest two-thirds of central Indiana...closest to
frontal boundary. Meanwhile, the southeastern third of central
Indiana can expect mainly dry conditions. However, the drier air
will start working its way northward on Sunday night as the high
pressure over the Delmarva/Southeast U.S. shifts a bit. So, expect
dry conditions over all of central Indiana by Mon 06Z.

Monday and Tuesday, the high temperatures in the mid to upper 80s
will continue with dewpoints in the 60s. With the aforementioned
frontal boundary a little farther north though, shower and
thunderstorm chances will be reduced across most of the forecast
area. The exception will be low chances across the northernmost
counties.

&&

.LONG TERM /Tuesday night through Saturday/...
Issued at 256 PM EDT Sat Oct 6 2018

Models and ensembles in reasonable agreement that a strong cold
front will move through Wednesday night. Very warm, moist and
unstable air along and ahead of the system combined with the strong
dynamics will bring widespread showers and thunderstorms to the area
next Wednesday and Wednesday night. Heavy rain will be possible.

After that, the well above normal airmass will be replaced by a
below normal one for late next week and weekend.

There will also be a threat for more showers, but models and
ensembles are not in good agreement with the timing, so will accept
the blend with low confidence in timing. Brought more shower chances
in by late next Friday.

&&

.AVIATION /Discussion for the 061800Z TAF Issuance/...
Issued at 105 PM EDT Sat Oct 6 2018

A quasi-stationary will slip to near LAF this evening and then
remain nearby. Radar was showers numerous showers and a few
thunderstorms moving along near the boundary and with an upper wave
in southwest flow aloft. Thus, confidence is good enough in tempo
MVFR thunderstorm groups at LAF through 03z. Otherwise, less
coverage is expected at the other sites. For now, will just go with
VFR conditions at the other sites with no thunder mention. But, that
may change in subsequent TAF issuances or ammendments.

MOre storms may fire up after 15z Sunday, especially in the LAF
area, closer to the front.

Winds will be southwest 10 to 14 knots with gusts to 22 knots
through 23z. After that, winds away from convection or outflow
boundaries will see winds drop off below 10 knots.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...TDUD
NEAR TERM...TDUD
SHORT TERM...TDUD
LONG TERM....MK
AVIATION...MK
Hazardous weather outlook, Oct 6, 7:58 AM EST, 7 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
858 AM EDT Sat Oct 6 2018

INZ021-028>031-035>049-051>057-060>065-067-071000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, and Vincennes
858 AM EDT Sat Oct 6 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered showers and thunderstorms are possible.

Hazards: Lightning, damaging winds and heavy rainfall.

Timing: This afternoon and tonight.

Discussion: A front will remain generally just north of the area
through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Thunderstorms will be possible at times for all or parts of
the area on Sunday and again on Tuesday through Thursday. While
gusty winds...heavy rainfall and lightning will be possible with
thunderstorms...severe storms are not expected at this time.

Heat indices will peak in the lower 90s Saturday through Tuesday.

Discussion: A more active weather pattern is expected this weekend
and through the middle of next week with a frontal boundary moving
back and forth across the area. The front should finally shift east
of the area late week with cooler temperatures arriving.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ068>072-071000-
Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Bedford and Seymour
858 AM EDT Sat Oct 6 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered showers and thunderstorms are possible.

Hazards: Lightning, heavy rainfall, gusty winds.

Timing: Through today and tonight.

Discussion: A front will remain north of the area through
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Thunderstorms will be possible at times for all or parts of
the area on Sunday and again on Tuesday through Thursday. While
gusty winds...heavy rainfall and lightning will be possible with
thunderstorms...severe storms are not expected at this time.

Heat indices will peak in the lower 90s Saturday through Tuesday.

Discussion: A more active weather pattern is expected this weekend
and through the middle of next week with a frontal boundary moving
back and forth across the area. The front should finally shift east
of the area late week with cooler temperatures arriving.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Oct 6, 2:56 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
356 PM EDT SAT OCT 6 2018

INZ028-029-035-062015-
Fountain IN-Warren IN-Tippecanoe IN-
356 PM EDT SAT OCT 6 2018

...SPECIAL WEATHER STATEMENT...

At 355 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Otterbein to 7 miles northeast of
Williamsport to Covington. Movement was east at 40 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
West Lafayette, Williamsport, Attica, Shadeland, West Lebanon,
Newtown and Pine Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
west central Indiana.

LAT...LON 4056 8688 4039 8694 4017 8715 4019 8744
      4037 8731 4048 8724 4048 8709 4056 8709
TIME...MOT...LOC 1955Z 259DEG 33KT 4049 8715 4036 8719 4014 8741

MRD/MK
Special weather statement, Oct 6, 3:11 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
411 PM EDT SAT OCT 6 2018

INZ021-029-035-062045-
Fountain IN-Tippecanoe IN-Carroll IN-
411 PM EDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARROLL...
NORTHEASTERN FOUNTAIN AND TIPPECANOE COUNTIES UNTIL 445 PM EDT...

At 411 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Otterbein to West
Lafayette to 9 miles northeast of Veedersburg. Movement was east at
40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lafayette, West Lafayette, Delphi, Shadeland, Dayton, Battle Ground,
Newtown and Purdue University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central, north central and west central Indiana.

LAT...LON 4052 8656 4043 8663 4043 8669 4036 8669
      4022 8681 4020 8725 4034 8714 4037 8709
      4055 8703 4056 8696 4056 8677 4060 8677
      4063 8662
TIME...MOT...LOC 2011Z 253DEG 37KT 4053 8698 4044 8694 4021 8713

MRD/MK

The radar

The Indianapolis radar (KIND), 91 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tippecanoe

When
October 6, 3:23 PM EST
Where
Tippecanoe County, 1.38 mi N of Halsmer Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
State Official
Coordinates
40.420, -86.800

The 911 Center reported a large tree limb down near County Road 550 East due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
October 6, 3:28 PM EST
Where
Tippecanoe County, 0.53 mi W of Meadowbrook
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.400, -86.830

A large, healthy tree was snapped near the base in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Howard

When
October 6, 4:00 PM EST
Where
Howard County, 5.03 mi WSW of Kappa Corner
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.490, -86.350

A 30-foot tall, healthy tree was blown over due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 784329, 784330, 784331.